Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 55, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 1, 2008, 4:56 PM EDT for Fayette County, West Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2008, 4:56 PM EDT (20:56 UTC)
- Expired
- Jun 1, 2008, 5:30 PM EDT
- In force
- 34 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
County Fayette County, WV
The radar
The Charleston,WV radar (KRLX), 70 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 325 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 012059
SVRRLX
WVC019-012130-
/O.NEW.KRLX.SV.W.0055.080601T2056Z-080601T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
456 PM EDT SUN JUN 1 2008
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FAYETTE COUNTY IN WEST VIRGINIA...
* UNTIL 530 PM EDT
* AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ANSTED...OR ABOUT 25 MILES NORTH OF BECKLEY...AND MOVING SOUTHEAST
AT 34 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BABCOCK STATE PARK BY 515 PM EDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3811 8126 3823 8116 3823 8113 3819 8107
3823 8105 3814 8089 3807 8087 3808 8080
3804 8080 3802 8077 3792 8079 3786 8084
TIME...MOT...LOC 2056Z 302DEG 30KT 3813 8109
$$
261 follow-up statement
000
WWUS51 KRLX 012124
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
524 PM EDT SUN JUN 1 2008
WVC019-012134-
/O.EXP.KRLX.SV.W.0055.000000T0000Z-080601T2130Z/
FAYETTE WV-
524 PM EDT SUN JUN 1 2008
...THE SEVERE THUNDERSTORM WARNING FOR FAYETTE COUNTY EXPIRES AT 530
PM EDT...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3811 8126 3823 8116 3823 8113 3819 8107
3823 8105 3814 8089 3807 8087 3808 8080
3804 8080 3802 8077 3792 8079 3786 8084
TIME...MOT...LOC 2124Z 302DEG 30KT 3801 8084
$$
26What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 4:35 PM EDT, 21 minutes earlier.
Area forecast discussion, Jun 1, 4:35 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 435 PM EDT SUN JUN 1 2008 .SYNOPSIS... UPPER AIR DISTURBANCES AND LINGERING MOISTURE MAY TRIGGER BRIEF SHOWERS OR THUNDERSTORMS TODAY. HIGH PRESSURE AND DRY WEATHER FOR MONDAY. WARM FRONT...MUGGY AIR...AND SHOWERS TUESDAY AND WEDNESDAY. && .NEAR TERM /THROUGH MONDAY/... CONVECTION HAS DEVELOPED IN ADVANCE OF WEAK COLD FRONTAL BOUNDARY THAT IS SLIDING THROUGH THE REGION AT THIS TIME. WITH THE SURFACE DEW POINTS STILL IN THE LOW 60S ACROSS THE AREA THE CONVECTION SHOULD CONTINUE TO SLIDE SE OVER THE NEXT COUPLE OF HOURS...EXITING THE SE PART OF WV BETWEEN AROUND 00Z. SO HAVE HELD POPS THROUGH THE EARLY EVENING...BUT QUICKLY DRIED THE POPS OUT THERE AFTER. BEHIND THE FRONT...MUCH DRIER AIR IS COMING. DEW POINTS IN NRN OHIO ARE ALREADY DOWN INTO THE MID TO UPPER 40S AND THE CU FIELD BEHIND THE FRONT IS MUCH THINNER AND ONCE THE SUN GOES DOWN WILL GO AWAY. THIS IS ASSOCIATED WITH SURFACE HIGH PRESSURE THAT WILL BE MOVING INTO THE REGION TONIGHT AND WILL STAY IN PLACE THROUGH THE DAY ON MONDAY. WITH THE DRIER AIR...AND THE SKY GOING CLEAR AND LIGHT TO CALM WINDS...EXPECT PRETTY GOOD RADIATIVE CONDITION TONIGHT. HAVE GONE COOLER THAN THE GUIDANCE WITH THE LOW DEW POINTS THAT WILL BE ADVECTING IN ALONG WITH THE RADIATIVE COOLING CONDITIONS. SOME RIVER VALLEY FOG IS ALSO POSSIBLE...ESPECIALLY FOR LOCATION WHO HAD RAIN THIS AFTERNOON. MONDAY SHOULD BE A CHAMBER OF COMMERCE DAY. WITH HIGH PRESSURE OVER HEAD AND DRY AIR IN PLACE. USING 850 MB TEMPS WENT ABOVE THE LATEST MET GUIDANCE...BUT A TOUCH COOLER THAN THE PREVIOUS FCST. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... GOING WITH HPC IN USING THE GFS/ECMWF OVER THE NAM WITH THE SYSTEM AFFECTING OUR AREA TUESDAY AND WEDNESDAY. THIS SCENARIO FLATTENS THE UPPER RIDGE OVER OUR AREA BY TUESDAY...ALLOWING A NEARLY STATIONARY EAST TO WEST FRONT TO SET UP ACROSS THE NORTHERN OHIO VALLEY TUESDAY ON THE SOUTHERN EDGE OF THE WESTERLIES ALOFT. THE FRONT THEN SAGS SOUTHWARD INTO OUR NORTHERN AND CENTRAL AREAS LATER TUESDAY NIGHT AND WEDNESDAY AS SHORT WAVE TRAVERSES...BEFORE THE FRONT LIFTS BACK NORTH BY THURSDAY AS STRONG UPPER HIGH DEVELOPS OVER THE EASTERN THIRD OF THE NATION. THUS...WE REMAIN IN A WARM AND HUMID AIRMASS THIS PERIOD...WITH THE BEST POPS TUESDAY IN THE NORTH...AND ACROSS THE CENTRAL AND NORTH TUESDAY NIGHT AND WEDNESDAY. AS THE FRONT SHIFTS NORTH WEDNESDAY NIGHT...MOST OF THE CONVECTION WILL LIFT BACK NORTH. GOING WITH WARMER GUIDANCE AS TEMPS WILL BE GENERALLY ABOVE NORMAL IN A RATHER HUMID SUMMER LIKE AIRMASS. WILL NOT GO TOO HIGH AS THERE WILL BE LOTS OF CLOUDS AND SHOWERS AROUND...ESPECIALLY ACROSS THE NORTH HALF. && .LONG TERM /THURSDAY THROUGH SUNDAY/... SEEING MODEL DIFFERENCES BETWEEN THE GFS AND ECMWF WITH THE ECMWF BEING MUCH MORE AGGRESSIVE PUSHING THE FRONT THROUGH THE AREA WHILE THE GFS HOLD THE SE US RIDGE STRONG AND STALLS THE FRONT AROUND THE REGION. HPC LEANED TOWARD THE GFS SO HAVE TAILOR THE EXTEND FORECAST THAT DIRECTION. THIS WILL LEAD TO A TASTE OF SUMMER WITH TEMPERATURES IN THE 90S FOR THE FIRST TIME THIS YEAR ON FRIDAY AND SATURDAY. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... 18Z SUNDAY THRU 18Z MONDAY... COMBINATION OF WEAK COLD FRONT AND SHORTWAVE ENERGY SLIDING ACROSS THE AREA IS GENERATING SCATTERED CONVECTION...SOME OF WHICH IS PRODUCING HAIL. THESE SHOWERS ARE PUSHING SE ACROSS NRN WV AND AS THE FRONT CONTINUES SOUTHWARD THE CONVECTION SHOULD CONTINUE. EXPECT BRIEF PERIODS OF MVFR TO POSSIBLY IFR CONDITIONS AS THE FRONT PASSES. TOWARD EVENING...EXPECT THAT THE FRONT WILL BE TRYING TO EXIT THE REGION AND THE CONVECTION SHOULD BEGIN TO WIND DOWN ACROSS SERN WV...POSSIBLY STILL AFFECTING BKW AROUND 00Z. ONCE THE FRONT CLEARS...DRY AIR FROM THE NORTH WITH HIGH PRESSURE WILL BE SLIDING INTO THE AREA...CLEARING THE SKY AND RETURNING VFR CONDITIONS. WITH HIGH PRESSURE OVER HEAD TONIGHT...THE ATMOSPHERE DECOUPLES AND RIVER FOG SHOULD DEVELOP SO HAVE ADDED SOME MVFR TO IFR CONDITIONS TO THE FORECAST. FOG LIFTS BY 13Z AND VFR CONDITIONS RETURN WITH HIGH PRESSURE IN POSITION. AVIATION OUTLOOK /AFTER 12Z MONDAY/...NO SIGNIFICANT WEATHER EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/CL NEAR TERM...ESS SHORT TERM...JMV LONG TERM...JMV AVIATION...ESS
Hazardous weather outlook, Jun 1, 3:00 AM EDT, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 300 AM EDT SUN JUN 1 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032- 037>040-046-047-020700- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 300 AM EDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON THROUGH WEDNESDAY. RAINS OF OVER 2 INCHES WOULD BE NEEDED TO CAUSE FLASH FLOOD CONCERNS ON SMALL STREAMS. YET...REPETITIVE SHOWERS COULD FALL OVER THE SAME STREAM BASINS...SO THE FLOOD HAZARD EXISTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ003-004-WVZ024>026-033>036-020700- DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH- FAYETTE- 300 AM EDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KTB
In the hours before
Local storm report, Jun 1, 4:02 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
402 PM EDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 6 SSE GLENVILLE 38.86N 80.79W
06/01/2008 E0.75 INCH GILMER WV PARK/FOREST SRVC
HAIL REPORTED AT CEDAR CREEK STATE PARK
&&Local storm report, Jun 1, 4:03 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
403 PM EDT SUN JUN 1 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL MILL CREEK 38.73N 80.02W
06/01/2008 U0.50 INCH RANDOLPH WV PUBLIC
EVENT OCCURRED BETWEEN
322 PM 06/01/2008 AND 337 PM 06/01/2008
&&
NNNNLocal storm report, Jun 1, 4:10 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
410 PM EDT SUN JUN 1 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL CHARLESTON 38.28N 81.69W
06/01/2008 U0.50 INCH KANAWHA WV PUBLIC
EVENT OCCURRED BETWEEN
347 PM 06/01/2008 AND 402 PM 06/01/2008
&&
NNNNSpecial weather statement, Jun 1, 4:18 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 418 PM EDT SUN JUN 1 2008 VAZ004-012045- BUCHANAN VA- 418 PM EDT SUN JUN 1 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 418 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTHEAST OF DAVENPORT...MOVING EAST AT 58 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... OAKWOOD AND VANSANT. WIND GUSTS TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
Local storm report, Jun 1, 4:24 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
424 PM EDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL MOUNT ZION 38.87N 81.12W
06/01/2008 E0.75 INCH CALHOUN WV TRAINED SPOTTER
&&Local storm report, Jun 1, 4:27 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
427 PM EDT SUN JUN 1 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL CHARLESTON 38.30N 81.59W
06/01/2008 U1.00 INCH KANAWHA WV PUBLIC
&&
NNNNThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 1:03 PM EDT | Severe Thunderstorm Warning | RLX | Ritchie, Wirt, Wood | 27 min |
| Jun 1, 1:09 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Wood | 51 min |
| Jun 1, 1:29 PM EDT | Severe Thunderstorm Warning | RLX | Barbour | 31 min |
| Jun 1, 1:31 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Harrison, Taylor | 59 min |
| Jun 1, 1:39 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Gilmer, Lewis, Ritchie, Wirt | 51 min |
| Jun 1, 1:52 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Gilmer, Jackson, Roane, Wirt | 53 min |
| Jun 1, 2:23 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Gilmer, Lewis, Upshur, Webster | 67 min |
| Jun 1, 2:45 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas, Randolph, Upshur, Webster | 60 min |
| Jun 1, 3:20 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Putnam | 40 min |
| Jun 1, 3:49 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 41 min |
| Jun 1, 6:21 PM EDT | Severe Thunderstorm Warning | RLX | McDowell, Wyoming | 28 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.